Alert archive / Hawaii / High Wind Warnings in 2018
High Wind Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 1, 2018, 3:05 PM HST for Hawaii County, Hawaii. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2018, 3:05 PM HST (01:05 UTC)
- Expired
- Feb 2, 2018, 11:00 AM HST
- In force
- 20 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
The text
As transmitted.
032 WWHW70 PHFO 020105 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 305 PM HST Thu Feb 1 2018 HIZ028-021515- /O.UPG.PHFO.WI.Y.0005.000000T0000Z-180202T0400Z/ /O.NEW.PHFO.HW.W.0003.180202T0105Z-180202T1600Z/ Big Island Summits- 305 PM HST Thu Feb 1 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Friday. The Wind Advisory is no longer in effect. * WINDS...Southwest 30 to 50 mph with some gusts over 70 mph at the highest elevations. * TIMING...Strongest this evening, gradually diminishing overnight. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ R Ballard
2 follow-up statements
161 WWHW70 PHFO 021311 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 311 AM HST Fri Feb 2 2018 HIZ028-022200- /O.EXT.PHFO.HW.W.0003.000000T0000Z-180202T2200Z/ Big Island Summits- 311 AM HST Fri Feb 2 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON HST TODAY... * WINDS...Southwest 45 to 55 mph with localized gusts over 65 mph at higher elevations. * TIMING...Strongest early this morning, gradually diminishing this afternoon. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Gibbs
842 WWHW70 PHFO 022100 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1100 AM HST Fri Feb 2 2018 HIZ028-030400- /O.CAN.PHFO.HW.W.0003.000000T0000Z-180202T2200Z/ /O.NEW.PHFO.WI.Y.0006.180202T2100Z-180203T0400Z/ Big Island Summits- 1100 AM HST Fri Feb 2 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...Southwest 25 to 45 mph with localized gusts over 60 mph over the Big Island Summits. * TIMING...Through this afternoon. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ M Ballard
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 1, 10:22 AM HST, 4 hours 43 minutes earlier.
Area forecast discussion, Feb 1, 10:22 AM HST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1022 AM HST Thu Feb 1 2018 .SYNOPSIS... Kona winds and abundant low level moisture will keep our local weather warm and muggy the next several days. Bands of showers are expected to continue developing, especially near the smaller islands. Some of the rainfall could be heavy tonight and early Friday. For most of the weekend, the highest chances of rain will be near Kauai. A strong mid-level trough will approach the islands late this weekend, sending a front with active showers and thunderstorms down the chain starting Sunday night. && .DISCUSSION... Kona winds continue across the islands today with a nearly stationary surface ridge located near the Big Island, and a large, broad area of low pressure far to our NW. A rather moist and unstable airmass covers the state with sea level dewpoints in the lower 70s in most areas. Low level moisture convergence in the kona flow is generating small bands and clusters of showers that are moving up over the islands from the SW. The SE flow near the Big Island led to a few heavy showers, and even a thundershower in lower Puna earlier this morning. There are some conflicting signals as to how the weather will evolve over the next 24 to 36 hours. Models show building mid- level heights and warm air advection aloft near and just to the east of the island during that period, which should slowly stabilize the airmass. However, the strengthening surface ridge just south of the Big Island will serve to sharpen the low level convergent flow over the smaller islands, firing up additonal bands of showers that should continue to get pulled up over the smaller islands tonight. Difficult to say where the axis of heaviest rain might set up, and the high resolution guidance is not much help. Nevertheless, there does appear to be some possibility for heavy showers and even a thundershower or two tonight into Friday morning, and these have been added to the forecast. The axis of best low level moisture convergence will then slosh westward Friday night and Saturday, taking higher rain chances back toward Kauai. A stronger mid-latitude trough will begin to push east over the weekend, which will once again destabilize the airmass over the state and send the moisture band slowly back down the island chain early next week. Heavy showers or thunderstorms appear possible near Kauai later Sunday, with the threat spreading to Oahu and Maui county Sunday night. One or more heavy rain bands could get hung up over the islands after that, with the highest risk expected to be near Maui county and the Big Island by Monday night and Tuesday. There is considerable uncertainty starting on Tuesday, as models disagree on how far east a surface trough forms, but the trend into midweek should be for the wetter weather to shift E of the islands and for cooler, drier air to return. && .AVIATION... Southwesterly flow will persist through today and tonight, occasionally pushing showers across the islands. VFR conditions are expected to prevail, with pockets of MVFR and isolated IFR conditions possible in clouds and showers. AIRMET TANGO for mid- level turbulence has been cancelled and no AIRMETS are in effect. && .MARINE... A new northwest swell has reached the coastal waters. As of 800 AM, the swell had reached 10 feet at the Hanalei buoy, and will continue to build and spread down the island chain this morning. This swell will produce surf above the advisory threshold along most north and west facing shores of the smaller islands into Friday. A High Surf Advisory (HSA) is in effect through Friday evening for these areas. As this swell subsides Friday, a larger northwest swell will arrive and likely push surf above warning levels on north and west facing shores Friday night. Warning-level surf will persist through Saturday night and likely remain above the advisory threshold even as it lowers through Monday. The persistent north and east swells will fade out by tomorrow night. A Small Craft Advisory (SCA) is in effect for waters exposed to the rising northwest swell through Thursday night for seas above 10 ft. A trough to the west and a ridge to the east will combine to produce winds from the south and southeast through this weekend. The southeast winds are expected to accelerate enough around the Big Island to exceed the 25 knot SCA threshold, so the waters southwest of the Big Island have been added to the advisory. The southeast winds blowing over the northwest swell may also make for steeper waves steeper and rough seas. A deep trough aloft will make the atmosphere quite unstable beginning Saturday night, producing a chance of thunderstorms over the area. A strong front is expected to approach the islands from the northwest Sunday night. See the latest Collaborative Surf Discussion for more information on swells and surf. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Friday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Wind Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. && R Ballard/Powell/TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 3:05 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 6 days |
| Feb 1, 3:22 PM HST | Special Marine Warning | HFO | 53 min | |
| Feb 1, 4:17 PM HST | Special Marine Warning | HFO | 88 min | |
| Feb 1, 4:42 PM HST | Special Weather Statement | HFO | Kauai | 63 min |
| Feb 1, 5:29 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 1, 6:15 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 1, 7:29 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 1, 10:39 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 2, 1:17 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 2, 6:00 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 2, 6:40 AM HST | Special Weather Statement | HFO | Kauai | 50 min |
| Feb 2, 7:33 AM HST | Special Marine Warning | HFO | 117 min | |
| Feb 2, 7:48 AM HST | Special Marine Warning | HFO | 87 min | |
| Feb 2, 8:03 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 2, 11:00 AM HST | Wind Advisory | HFO | Hawaii | 4 hr |
| Feb 2, 12:28 PM HST | Special Marine Warning | HFO | 92 min | |
| Feb 2, 1:52 PM HST | Special Marine Warning | HFO | 113 min |
Nearby
High Wind Warnings in Hawaii, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.